Texas, 2015

Flash Flooding and Hail in Texas, April 22, 2015

April 22, 2015 · NWS CRP · 22 events in 4 counties and zones

Several supercells developed and tracked east-southeast along a nearly stationary front stretching from the Hill Country to South Texas into the central Gulf of Mexico. These storms contained very large hail, up to tennis ball size near Austwell, and very strong winds greater than 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Several supercells developed and tracked east-southeast along a nearly stationary front stretching from the Hill Country to South Texas into the central Gulf of Mexico. These storms contained very large hail, up to tennis ball size near Austwell, and very strong winds greater than 60 mph. Wind damage and flash flooding occurred with these severe thunderstorms also.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 22, 11:41 AM CST, 31 minutes earlier.

Area forecast discussion, Apr 22, 11:41 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1241 PM CDT WED APR 22 2015

.DISCUSSION...TORNADO WATCH 94 COVERING MUCH OF SOUTH TEXAS AND
THE ADJACENT COASTAL WATERS THROUGH 5 PM. THIS INCLUDES
ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
WELLS...KLEBERG...LIVE OAK...MCMULLEN...NUECSES...REFUGIO...SAN
PATRICIO...AND VICTORIA COUNTIES...AND THE BAYS AND NEARSHORE
WATERS EXTENDING OUT 20 NAUTICAL MILES FROM BAFFIN BAY TO PORT
OCONNOR.

&&

.AVIATION...ISOLATED TO SCATTERED CONVECTION DEVELOPING TO IMPACT
TAF SITES FROM CRP-ALI-VCT. SOME OF THE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND GUSTY WINDS...AND FREQUENT LIGHTNING STRIKES.
SHOULD SEE ACTIVITY WANE THROUGH THE EVENING WITH THE LOSS OF
HEATING. MVFR CIGS TO REMAIN POSSIBLE IN AND AROUND STORMS...WITH
CIGS EXPECTED TO BRIEFLY REACH VFR THIS EVENING BEFORE LOWERING
ONCE AGAIN OVERNIGHT. LRD TO REMAIN SOCKED IN AT IFR...BUT CIGS
SHOULD LIFT SLIGHTLY THROUGH THE EARLY EVENING YET REMAIN WITHIN
MVFR. PATCHY FOG TO BE POSSIBLE IN THE MORNING...WITH ISOLATED
SHOWERS POSSIBLE FOR CRP-ALI-VCT BY MID MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    83  73  89  74  86  /  40  10  20  30  20
VICTORIA          83  72  89  72  85  /  40  20  20  30  40
LAREDO            88  73  98  75  93  /  20  10  30  40  20
ALICE             86  73  91  74  90  /  40  10  20  40  20
ROCKPORT          81  73  84  75  80  /  40  20  10  30  30
COTULLA           85  71  93  72  89  /  30  10  30  50  40
KINGSVILLE        84  74  90  75  89  /  40  10  20  30  20
NAVY CORPUS       81  74  85  74  81  /  40  10  10  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

CB/85...AVIATION
Hazardous weather outlook, Apr 22, 10:43 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1143 AM CDT WED APR 22 2015

TXZ229>234-239>247-231645-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1143 AM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 5 PM CDT FOR
ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
WELLS...KLEBERG...LIVE OAK...MCULLEN...NUECES...REFUGIO...SAN
PATRICIO...VICTORIA COUNTIES. LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. AN ISOLATED TORNADO CAN
NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE IN THE FORECAST DAILY
THURSDAY THROUGH SATURDAY...THEN AGAIN SUNDAY NIGHT INTO MONDAY.
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE THURSDAY AFTERNOON INTO THURSDAY NIGHT AND AGAIN
ON FRIDAY. WITH THE AMOUNT OF INSTABILITY AND SHEAR EXPECTED ON
BOTH THURSDAY AND FRIDAY...AN ISOLATED TORNADO COULD BE POSSIBLE
ALSO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH THE AFTERNOON.

GMZ230-235-250-255-270-275-231645-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
1143 AM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 5 PM CDT FOR THE MIDDLE TEXAS
COASTAL BEND INCLUDING THE BAYS AND NEARSHORE WATERS EXTENDING OUT
20 NAUTICAL MILES FROM BAFFIN BAY TO PORT OCONNOR. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. AN
ISOLATED WATERSPOUT CAN NOT BE RULED OUT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE IN THE FORECAST DAILY
THROUGH SATURDAY...THEN AGAIN SUNDAY NIGHT INTO MONDAY. ALTHOUGH
SEVERE WEATHER IS NOT ANTICIPATED...AN ISOLATED STRONG TO SEVERE
THUNDERSTORM WITH DAMAGING WINDS OR HAIL CANNOT BE RULED
OUT...ESPECIALLY THURSDAY NIGHT AND FRIDAY.

In the hours before

Special weather statement, Apr 22, 9:50 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1050 AM CDT WED APR 22 2015

TXZ229-230-239-240-221630-
MCMULLEN-DUVAL-WEBB-LA SALLE-
1050 AM CDT WED APR 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCMULLEN...EAST
CENTRAL WEBB...SOUTHEASTERN LA SALLE AND NORTHWESTERN DUVAL
COUNTIES...

AT 1049 AM CDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTH OF FORT
EWELL SITE...OR 21 MILES WEST OF FREER...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
MCMULLEN...NORTHWESTERN DUVAL...EAST CENTRAL WEBB AND SOUTHEASTERN LA
SALLE COUNTIES.

LAT...LON 2785 9903 2795 9912 2827 9879 2806 9859
TIME...MOT...LOC 1549Z 231DEG 36KT 2797 9896

CB
Special weather statement, Apr 22, 10:14 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1114 AM CDT WED APR 22 2015

TXZ230-231-240-241-221645-
MCMULLEN-DUVAL-JIM WELLS-LIVE OAK-
1114 AM CDT WED APR 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCMULLEN...
NORTHWESTERN JIM WELLS...SOUTHWESTERN LIVE OAK AND NORTHEASTERN DUVAL
COUNTIES...

AT 1114 AM CDT...A STRONG THUNDERSTORM WAS NEAR FREER...MOVING
NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FREER...MIDWAY...LOMA ALTA...CLEGG...RANCHO DE LA PARITA...SEVEN
SISTERS AND ANNAROSE.

LAT...LON 2774 9857 2800 9875 2829 9829 2801 9807
TIME...MOT...LOC 1614Z 241DEG 39KT 2793 9856

MB
Special weather statement, Apr 22, 10:39 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1139 AM CDT WED APR 22 2015

TXZ241-243-244-221715-
NUECES-SAN PATRICIO-JIM WELLS-
1139 AM CDT WED APR 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NUECES...WESTERN
SAN PATRICIO AND NORTHEASTERN JIM WELLS COUNTIES...

AT 1139 AM CDT...A STRONG THUNDERSTORM WAS OVER ALFRED...OR 10 MILES
NORTHEAST OF ALICE...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MATHIS...ODEM...ORANGE GROVE...LAKE CITY...SAN PATRICIO...EDROY...
BLUNTZER...ALFRED...SANDIA...WESTDALE...WEST SINTON...TECALOTE AND
PERNITAS POINT.

LAT...LON 2793 9815 2806 9792 2806 9788 2807 9790
      2816 9773 2816 9772 2795 9757 2774 9802
TIME...MOT...LOC 1639Z 240DEG 39KT 2788 9797

MB
Special weather statement, Apr 22, 11:37 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1237 PM CDT WED APR 22 2015

TXZ233-234-221800-
GOLIAD-VICTORIA-
1237 PM CDT WED APR 22 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN VICTORIA AND EASTERN
GOLIAD COUNTIES...

AT 1237 PM CDT...A STRONG THUNDERSTORM WAS OVER GOLIAD...MOVING
NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VICTORIA...GOLIAD...GUADALUPE...FANNIN...VICTORIA DETAR HOSPITAL
NORTH...COLETO CREEK PARK...OAK VILLAGE...NURSERY...DOWNTOWN
VICTORIA...VICTORIA RIVERSIDE PARK...SCHROEDER...ANDER...VICTORIA
COLLEGE...MISSION VALLEY AND SAXET LAKES.

LAT...LON 2871 9687 2851 9748 2873 9761 2888 9732
      2888 9731 2887 9731 2887 9730 2893 9722
      2899 9710
TIME...MOT...LOC 1737Z 245DEG 43KT 2866 9740

MB

The radar

The Corpus Christi radar (KCRP), 15 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Nueces

When
April 22, 12:12 PM CST
Where
Nueces County, 0.85 mi NNE of Robstown
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
27.792, -97.666

Quarter sized hail occurred in Robstown.

Flash Flood, Nueces

When
April 22, 12:12 PM CST to 1:15 PM CST
Where
Nueces County, 1.51 mi NNE of Robstown to 1.97 mi NNW of Robstown Co Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
27.800, -97.660

Deep water crossed many roads within the city of Robstown.

Thunderstorm Wind, Nueces

When
April 22, 12:14 PM CST to 12:17 PM CST
Where
Nueces County, 1.38 mi S of Rabb to 2.18 mi SSE of Rabb
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
27.780, -97.750

NWS storm survey team concluded straight-line winds caused damage near the intersection of County Roads 38 and 81. Wind speeds were estimated to be near 70 mph. Some farm property was damaged by the winds.

Thunderstorm Wind, Nueces

When
April 22, 12:29 PM CST to 12:31 PM CST
Where
Nueces County, 2.81 mi ENE of Petronila to 5.1 mi WSW of Cabaniss Naf
Measured
61 kt (70 mph) estimated gust
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
27.690, -97.590

NWS storm survey indicated straight-line winds caused damage along Farm to Market Road 665 around the intersection with Farm to Market Road 43. Wind speeds were estimated to be around 70 mph. Forty five power poles along with power lines were blown down. One home had part of its roof blown off by the winds.

Hail, Nueces

When
April 22, 12:30 PM CST
Where
Nueces County, 3.14 mi WSW of Cabaniss Naf
Measured
1 in hail
Reported by
Public
Coordinates
27.690, -97.480

Quarter sized hail occurred at the London Elementary School.

Hail, Nueces

When
April 22, 12:32 PM CST
Where
Nueces County, 3.95 mi SSW of Cabaniss Naf
Measured
1.75 in hail
Reported by
Public
Coordinates
27.647, -97.455

Golf ball sized hail occurred on Chapman Ranch Road before reaching Staples Street.

Flash Flood, San Patricio

When
April 22, 12:32 PM CST to 1:15 PM CST
Where
San Patricio County, 0.69 mi N of Portland to 1.3 mi ENE of Portland
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.880, -97.330

Water crossed the roadway along Lang Road near an elementary school. Many streets within Portland were flooded due to the heavy rainfall.

Flash Flood, Nueces

When
April 22, 12:45 PM CST to 1:30 PM CST
Where
Nueces County, 1.38 mi N of Corpus Christi to 1.25 mi WNW of Highway Vlg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.800, -97.420

Water flooded the roadways in several parts of Corpus Christi. Flooding was reported near Leopard and Peabody, along the South Padre Island Drive frontage road, and near the intersection of Staples and Lipe Streets.

Flash Flood, San Patricio

When
April 22, 12:50 PM CST to 1:40 PM CST
Where
San Patricio County, 1.01 mi ENE of Ingleside to 0.26 mi E of Ingleside
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
27.885, -97.204

Flooding occurred through several intersections around the city of Ingleside. Flooding affected the intersections of Tiner Lane and Todd Circle, 1st Street and Honeysuckle Lane, and 6th Street between Avenue A and Alana Lane.

Flash Flood, Nueces

When
April 22, 1:00 PM CST to 1:35 PM CST
Where
Nueces County, 1.58 mi S of Flour Bluff Jct to 0.47 mi SSE of Peary Place
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.647, -97.282

Water flowed into a building at Laguna Shores Roads and Highway 358 in Flour Bluff.

Thunderstorm Wind, Nueces

When
April 22, 1:04 PM CST
Where
Nueces County, 1.85 mi SW of Flour Bluff Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.650, -97.300

Public reported a few large trees were blown down in Flour Bluff.

Flash Flood, Nueces

When
April 22, 1:05 PM CST to 1:35 PM CST
Where
Nueces County, 0.61 mi W of Port Aransas to 0.89 mi SSE of Port Aransas
Cause
Heavy Rain
Reported by
Public
Coordinates
27.830, -97.080

Significant amount of water flooded Cotter Avenue in Port Aransas.

Hail, Nueces

When
April 22, 1:15 PM CST
Where
Nueces County, 0.61 mi E of Bob Hall Pier to 0.52 mi ENE of Bob Hall Pier
Measured
0.88 in hail
Reported by
Public
Coordinates
27.580, -97.220

Nickel sized hail occurred at Bob Hall Pier.

Flash Flood, Goliad

When
April 22, 3:30 PM CST to 3:55 PM CST
Where
Goliad County, 1.88 mi ENE of Ander to 1.2 mi ESE of Ander
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
28.863, -97.322

Observer reported flash flooding on Bluntzer Road near Farm to Market Road 1961. Water running across the road was about 1 and a half feet deep.

Hail, Goliad

When
April 22, 3:30 PM CST to 3:42 PM CST
Where
Goliad County, 0.61 mi W of Goliad to 0.43 mi SSW of Goliad
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.670, -97.390

Quarter sized hail occurred in Goliad.

Thunderstorm Wind, Goliad

When
April 22, 3:30 PM CST to 3:42 PM CST
Where
Goliad County, 1.39 mi WNW of Goliad to 0.43 mi SSW of Goliad
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.675, -97.402

Power lines were blown across the city of Goliad.

Flash Flood, Goliad

When
April 22, 3:30 PM CST to 3:50 PM CST
Where
Goliad County, 0.94 mi SW of Goliad to 0.82 mi SSW of Goliad
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
28.659, -97.390

Flooding occurred at Goliad State Park with water into the mission church building.

Thunderstorm Wind, Goliad

When
April 22, 3:35 PM CST to 3:37 PM CST
Where
Goliad County, 1 mi SSW of Goliad to 1.11 mi S of Goliad
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
28.658, -97.388

Many large trees were snapped at Goliad State Park.

Thunderstorm Wind, Refugio

When
April 22, 4:31 PM CST to 4:35 PM CST
Where
Refugio County, 1.7 mi NE of Austwell to 1.96 mi ENE of Austwell
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
COOP Observer
Coordinates
28.394, -96.847

A metal garage was blown over. Large trees were blown down along with numerous power lines through much of the community of Austwell.

Hail, Refugio

When
April 22, 4:33 PM CST to 4:36 PM CST
Where
Refugio County, 1.95 mi ENE of Austwell
Measured
1.75 in hail
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
28.390, -96.840

Wind blown golf ball sized hail caused damage to many windows in businesses and homes in Austwell.

Hail, Refugio

When
April 22, 4:38 PM CST to 4:43 PM CST
Where
Refugio County, 4.93 mi ESE of Austwell to 5.18 mi ESE of Austwell
Measured
2.5 in hail
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
28.348, -96.798

Wind blown tennis ball sized hail destroyed windows and siding in Hopper's Landing.

Thunderstorm Wind, Refugio

When
April 22, 4:38 PM CST to 4:43 PM CST
Where
Refugio County, 4.71 mi ESE of Austwell to 5.18 mi ESE of Austwell
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
28.350, -96.801

NWS storm survey conducted along with the Emergency Manager and County Sheriff concluded straight line winds caused damage in the tiny fishing village of Hopper's Landing. A pavilion was blown into the bay. Very large trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573916, 574160, 573930, 573939, 573933, 573942, 573943, 573952, 574200, 574202, 574163, 574199, 574165, 574203, 574205, 574206, 574210, 574204, 574212, 574213, 574214, 574215.